Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 145, NWS Tucson, AZ

September 21, 2022Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 21, 2022, 2:09 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2022, 2:09 PM MST (21:09 UTC)
Expired
Sep 21, 2022, 5:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

024 
WGUS55 KTWC 212109
FFWTWC
AZC009-220015-
/O.NEW.KTWC.FF.W.0145.220921T2109Z-220922T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
209 PM MST Wed Sep 21 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Graham County in southeastern Arizona...

* Until 515 PM MST.

* At 209 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas east of Klondyke

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3294 11025 3294 11013 3269 11024 3274 11033

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
425 
WGUS75 KTWC 220009
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
509 PM MST Wed Sep 21 2022

AZC009-220019-
/O.EXP.KTWC.FF.W.0145.000000T0000Z-220922T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-
509 PM MST Wed Sep 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
WEST CENTRAL GRAHAM COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST for a portion of 
Southeast Arizona.

LAT...LON 3294 11025 3294 11013 3269 11024 3274 11033

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 10:14 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 21, 10:14 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1014 AM MST Wed Sep 21 2022

.SYNOPSIS...Scattered to numerous showers and storms are forecast
today with a few strong to severe storms and flash flooding
possible. Flash Flood Watch remains in effect for southeast
Arizona through late this evening. Storms will become more
isolated Friday and Saturday before dry conditions return Sunday.

&&

.DISCUSSION...Forecast remains on tack and there is no changes to
the Flash Flood Watch.

Clearing across portions of SEAZ is leading to 1000-2000 j/kg
MUCAPE with record PWAT values (12z TUS sounding 1.89"). Deep
unidirectional southerly flow continues with an ongoing gulf
surge across the area. With the deep southerly flow, training of
strong storms with very heavy rainfall rates/amounts is likely
this afternoon. The main area of focus at this time is primarily
Santa Cruz, Pima, and Pinal Counties. Another area that may see
increased thunderstorm chances will be across SE Cochise County,
where there is clearing.

With more regards for flash flooding, there is legit concern of an
area of greater threat from Tucson west into central Pima County.
Many ingredients are coming together to enhance this threat.
Abundant moisture, adequate instability, impressive deep layer of
warm cloud rain processes, low LCLc, and potential for
training/backbuilding. We will have to watch closely how this
evolves through the day.

Storms will continue to push north through the evening with
multiple rounds likely. By midnight, the flash flood threat should
subside some, but washes will likely be flowing in many areas
that receive rain.

&&

.PREV DISCUSSION... /issued 223 AM MST Wed Sep 21 2022/...
Today through Tuesday. Scattered light to moderate rain continues
early this morning primarily over Cochise, Graham, and Greenlee
counties. Any embedded lightning has ceased at this point and
activity should continue to slowly decrease in coverage through
sunrise.

The synoptic setup that has been highlighted the last few days
will begin to transition today. The low will push onshore this
morning into northern California and continue on a northeastward
track over the Great Basin and the Dakotas through Friday. The
ridge will remain anchored over TX during this time period,
flattening as the trough passes to the north.

Today will see decent coverage of rain and storms this afternoon
and evening with NBM precip chances running between 45-80 percent
areawide. This will be the result of deep southerly flow pulling
tropical moisture northward into Arizona and the Four Corners
region. This moisture should peak today with PWAT values roughly
from 1.2" along the AZ/NM border to around 2.0" across western
Pima County. This moisture combined with around 1000 J/kg MUCAPE
values and effective shear values near 20 kts will support
isolated to scattered storm activity today. An isolated strong
storm can't be ruled out with hail and gusty winds. The flood
threat remains more paramount in impact with moisture levels
approaching daily record values at near 200 percent of normal. As
such, a Flood Watch remains in effect through 11 PM tonight for
much of the state of Arizona. The 00z HREF as well as the 12z
ECMWF EFI continue to highlight central and western Pima County
for the highest rainfall totals today. There are multiple spots in
this area with HREF neighborhood probabilities of 6 hour totals of
an inch or more at 30-40 percent with even a 10-20 percent chance
of over two inches or more in a couple of spots. Current forecast
totals through this evening are between 1.0"-1.5" with locally
higher amounts in this area. Multiple rounds of rain and/or
training activity will lead to higher flash flood concerns as well
as any heavy rain over burn scars. Some washes and rivers have
already seen some rise from the rain yesterday so any additional
high amounts will have a quicker response.

After today, westerly flow will take over and slowly dry out the
atmosphere. There will still be plenty of moisture and instability
still in place on Thursday to warrant widespread showers and
storms once again, primarily during the afternoon and evening. WPC
has kept our area in a "Marginal" for the Excessive Rainfall
Outlook as a result. Chances for precip diminish further going
into Friday and Saturday before dry conditions settle back in for
Sunday.

Temperatures will bottom out below normal today with cloud cover
and moisture in place, coming back up to near normal through the
end of the week. The ridge will shift westward across the area
late this weekend into early next week allowing temperatures to
pop back up 3-5 degrees above normal for late September.

&&

.AVIATION...Valid through 22/18z. VCSH around KOLS/KTUS continues
through around sunrise this morning. Surface winds remain near 10
kts or less, with gusty outflow winds possible with SHRA/TSRA.
SCT/NUM TSRA/SHRA expected tomorrow between 21/20z-22/03z with
very brief MVFR possible under heavier showers. Otherwise, FEW-SCT
clouds at 5k-9k feet AGL and BKN-OVC clouds at or above 10k feet
AGL. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Widespread showers and storms will be present today and tomorrow
before beginning a downward trend through the weekend. Isolated
strong to severe storms are possible. 20 foot winds will remain
less than 15 kts this week favoring the west to northwest each
afternoon through the weekend. Near normal temps are expected
through the end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:19 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 21, 11:45 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Sep 21, 1:42 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 21, 2:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 21, 2:21 PM MSTSpecial Weather StatementTWCPima39 min
Sep 21, 2:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 21, 2:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Sep 21, 3:06 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Sep 21, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 21, 3:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 21, 3:28 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Sep 21, 3:54 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz111 min
Sep 21, 3:57 PM MSTSevere Thunderstorm WarningTWCPima, Pinal48 min
Sep 21, 4:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Sep 21, 4:31 PM MSTAreal Flood WarningTWCPima, Pinal14 hr
Sep 21, 4:50 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal40 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.